Drug-induced liver injury

Raul J. Andrade, Naga Chalasani, Einar S. Björnsson, Ayako Suzuki, Gerd A. Kullak-Ublick, Paul B. Watkins, Harshad Devarbhavi, Michael Merz, M. Isabel Lucena, Neil Kaplowitz, Guruprasad P. Aithal

Research output: Contribution to journalArticle

Abstract

Drug-induced liver injury (DILI) is an adverse reaction to drugs or other xenobiotics that occurs either as a predictable event when an individual is exposed to toxic doses of some compounds or as an unpredictable event with many drugs in common use. Drugs can be harmful to the liver in susceptible individuals owing to genetic and environmental risk factors. These risk factors modify hepatic metabolism and excretion of the DILI-causative agent leading to cellular stress, cell death, activation of an adaptive immune response and a failure to adapt, with progression to overt liver injury. Idiosyncratic DILI is a relative rare hepatic disorder but can be severe and, in some cases, fatal, presenting with a variety of phenotypes, which mimic other hepatic diseases. The diagnosis of DILI relies on the exclusion of other aetiologies of liver disease as specific biomarkers are still lacking. Clinical scales such as CIOMS/RUCAM can support the diagnostic process but need refinement. A number of clinical variables, validated in prospective cohorts, can be used to predict a more severe DILI outcome. Although no pharmacological therapy has been adequately tested in randomized clinical trials, corticosteroids can be useful, particularly in the emergent form of DILI related to immune-checkpoint inhibitors in patients with cancer.

Original languageEnglish (US)
Article number58
JournalNature Reviews Disease Primers
Volume5
Issue number1
DOIs
StatePublished - Dec 1 2019

Fingerprint

Chemical and Drug Induced Liver Injury
Liver
Poisons
Adaptive Immunity
Xenobiotics
Drug-Related Side Effects and Adverse Reactions
Pharmaceutical Preparations
Liver Diseases
Adrenal Cortex Hormones
Cell Death
Randomized Controlled Trials
Biomarkers
Pharmacology
Phenotype
Wounds and Injuries
Neoplasms

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Andrade, R. J., Chalasani, N., Björnsson, E. S., Suzuki, A., Kullak-Ublick, G. A., Watkins, P. B., ... Aithal, G. P. (2019). Drug-induced liver injury. Nature Reviews Disease Primers, 5(1), [58]. https://doi.org/10.1038/s41572-019-0105-0

Drug-induced liver injury. / Andrade, Raul J.; Chalasani, Naga; Björnsson, Einar S.; Suzuki, Ayako; Kullak-Ublick, Gerd A.; Watkins, Paul B.; Devarbhavi, Harshad; Merz, Michael; Lucena, M. Isabel; Kaplowitz, Neil; Aithal, Guruprasad P.

In: Nature Reviews Disease Primers, Vol. 5, No. 1, 58, 01.12.2019.

Research output: Contribution to journalArticle

Andrade, RJ, Chalasani, N, Björnsson, ES, Suzuki, A, Kullak-Ublick, GA, Watkins, PB, Devarbhavi, H, Merz, M, Lucena, MI, Kaplowitz, N & Aithal, GP 2019, 'Drug-induced liver injury', Nature Reviews Disease Primers, vol. 5, no. 1, 58. https://doi.org/10.1038/s41572-019-0105-0
Andrade RJ, Chalasani N, Björnsson ES, Suzuki A, Kullak-Ublick GA, Watkins PB et al. Drug-induced liver injury. Nature Reviews Disease Primers. 2019 Dec 1;5(1). 58. https://doi.org/10.1038/s41572-019-0105-0
Andrade, Raul J. ; Chalasani, Naga ; Björnsson, Einar S. ; Suzuki, Ayako ; Kullak-Ublick, Gerd A. ; Watkins, Paul B. ; Devarbhavi, Harshad ; Merz, Michael ; Lucena, M. Isabel ; Kaplowitz, Neil ; Aithal, Guruprasad P. / Drug-induced liver injury. In: Nature Reviews Disease Primers. 2019 ; Vol. 5, No. 1.
@article{6e6419263e3c4a0e81bbdb1ce39fa480,
title = "Drug-induced liver injury",
abstract = "Drug-induced liver injury (DILI) is an adverse reaction to drugs or other xenobiotics that occurs either as a predictable event when an individual is exposed to toxic doses of some compounds or as an unpredictable event with many drugs in common use. Drugs can be harmful to the liver in susceptible individuals owing to genetic and environmental risk factors. These risk factors modify hepatic metabolism and excretion of the DILI-causative agent leading to cellular stress, cell death, activation of an adaptive immune response and a failure to adapt, with progression to overt liver injury. Idiosyncratic DILI is a relative rare hepatic disorder but can be severe and, in some cases, fatal, presenting with a variety of phenotypes, which mimic other hepatic diseases. The diagnosis of DILI relies on the exclusion of other aetiologies of liver disease as specific biomarkers are still lacking. Clinical scales such as CIOMS/RUCAM can support the diagnostic process but need refinement. A number of clinical variables, validated in prospective cohorts, can be used to predict a more severe DILI outcome. Although no pharmacological therapy has been adequately tested in randomized clinical trials, corticosteroids can be useful, particularly in the emergent form of DILI related to immune-checkpoint inhibitors in patients with cancer.",
author = "Andrade, {Raul J.} and Naga Chalasani and Bj{\"o}rnsson, {Einar S.} and Ayako Suzuki and Kullak-Ublick, {Gerd A.} and Watkins, {Paul B.} and Harshad Devarbhavi and Michael Merz and Lucena, {M. Isabel} and Neil Kaplowitz and Aithal, {Guruprasad P.}",
year = "2019",
month = "12",
day = "1",
doi = "10.1038/s41572-019-0105-0",
language = "English (US)",
volume = "5",
journal = "Nature Reviews Disease Primers",
issn = "2056-676X",
publisher = "Nature Publishing Group",
number = "1",

}

TY - JOUR

T1 - Drug-induced liver injury

AU - Andrade, Raul J.

AU - Chalasani, Naga

AU - Björnsson, Einar S.

AU - Suzuki, Ayako

AU - Kullak-Ublick, Gerd A.

AU - Watkins, Paul B.

AU - Devarbhavi, Harshad

AU - Merz, Michael

AU - Lucena, M. Isabel

AU - Kaplowitz, Neil

AU - Aithal, Guruprasad P.

PY - 2019/12/1

Y1 - 2019/12/1

N2 - Drug-induced liver injury (DILI) is an adverse reaction to drugs or other xenobiotics that occurs either as a predictable event when an individual is exposed to toxic doses of some compounds or as an unpredictable event with many drugs in common use. Drugs can be harmful to the liver in susceptible individuals owing to genetic and environmental risk factors. These risk factors modify hepatic metabolism and excretion of the DILI-causative agent leading to cellular stress, cell death, activation of an adaptive immune response and a failure to adapt, with progression to overt liver injury. Idiosyncratic DILI is a relative rare hepatic disorder but can be severe and, in some cases, fatal, presenting with a variety of phenotypes, which mimic other hepatic diseases. The diagnosis of DILI relies on the exclusion of other aetiologies of liver disease as specific biomarkers are still lacking. Clinical scales such as CIOMS/RUCAM can support the diagnostic process but need refinement. A number of clinical variables, validated in prospective cohorts, can be used to predict a more severe DILI outcome. Although no pharmacological therapy has been adequately tested in randomized clinical trials, corticosteroids can be useful, particularly in the emergent form of DILI related to immune-checkpoint inhibitors in patients with cancer.

AB - Drug-induced liver injury (DILI) is an adverse reaction to drugs or other xenobiotics that occurs either as a predictable event when an individual is exposed to toxic doses of some compounds or as an unpredictable event with many drugs in common use. Drugs can be harmful to the liver in susceptible individuals owing to genetic and environmental risk factors. These risk factors modify hepatic metabolism and excretion of the DILI-causative agent leading to cellular stress, cell death, activation of an adaptive immune response and a failure to adapt, with progression to overt liver injury. Idiosyncratic DILI is a relative rare hepatic disorder but can be severe and, in some cases, fatal, presenting with a variety of phenotypes, which mimic other hepatic diseases. The diagnosis of DILI relies on the exclusion of other aetiologies of liver disease as specific biomarkers are still lacking. Clinical scales such as CIOMS/RUCAM can support the diagnostic process but need refinement. A number of clinical variables, validated in prospective cohorts, can be used to predict a more severe DILI outcome. Although no pharmacological therapy has been adequately tested in randomized clinical trials, corticosteroids can be useful, particularly in the emergent form of DILI related to immune-checkpoint inhibitors in patients with cancer.

UR - http://www.scopus.com/inward/record.url?scp=85071241428&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85071241428&partnerID=8YFLogxK

U2 - 10.1038/s41572-019-0105-0

DO - 10.1038/s41572-019-0105-0

M3 - Article

C2 - 31439850

AN - SCOPUS:85071241428

VL - 5

JO - Nature Reviews Disease Primers

JF - Nature Reviews Disease Primers

SN - 2056-676X

IS - 1

M1 - 58

ER -